Join The Discussion
Learn about life on three legs in the forums below. Browse and search as a guest or register for free to take advantage of member benefits:
- Instant post approval.
- Private messages to members.
- Subscribe to favorite topics.
- Join the Live Chat and more!
Tripawd Heroes Book
Tripawd Heroes books feature inspirational stories and photos of dogs loving life on three legs!
Hello! Our little Bowie, age 12, long-haired dachshund and family superhero, has yucky osteosarcoma and had his right front leg amputed at the end of June this year. He’s had 4 rounds of chemo and has been doing amazing. Yesterday was a scary day, however, and he had constant bloody diarrhea with vomiting. We went to the ER and they did bloodwork and stomach x-rays but as of yet we don’t know what could be causing it. He is on Gabapentin, Methocarbomal (for IVDD issues) and Galliprant, along with a slew of supplements. Wondering if anyone has had these issues. He’s resting and is pretty exhausted from his ordeal yesterday but has kept his breakfast down and is seemingly a bit better. It’s so scary! He can make a little noise and we immediately worry it’s the cancer doing it’s ugly deed. 🙁 I hate that any of us are in this position! Thanks so much for listening and I look forward to hearing from anyone.
25 April 2007
Hello Bowie and family, welcome. I’m sorry you are dealing with osteosarcoma. I am pretty sure we have never seen it in a Dachshund in our community. So much for it being a “big dog disease.” Ugh.
How long was it since his last chemo and the diarrhea episode? I’m hoping our Fairy Vet Mother Dr. Pam can chime in with some feedback. In the meantime, do check out these posts about controlling diarrhea:
Also, did the vets prescribe any anti-diarrheals to control it? Glad to hear he is keeping his food down.
Oh and just curious what other supplements is he taking? Our Wyatt Ray is also on Gabapentin and Methocarbomal and hasn’t had these issues. And as far as I know Galliprant isn’t known for GI effects so I’m betting it’s not that.
22 August 2008
It could be anything but OSA does not usually present as vomiting or diarrhea. If his bloodwork is okay then it is probably not due to the chemo. Galliprant is less likely to cause GI side effects than other NSAIDS but technically any new drug or supplement can cause diarrhea. Any new food or treats?
Small breeds frequently get HGE which is unexplained GI bleeding which often responds quickly to IV fluids, antibiotics, and drugs like sucralfate.
Thank you for your responses! Sorry for the delay, I’m just getting used to this site. 🙂 Yes, I keep saying our little man always thought he was a big dog, hence why he got this crappy cancer. 🙁 Keeping it light sometimes helps! From the first boat of bloody diarrhea (this past Sun night) it was 3 weeks since his last chemo appt so seemingly unrelated. He did start a new chinese herb specifically for OS the week before but we were gradually adding it to his meals so I’m not quite sure if that would do it. Fluids, Flagyl and Cerenia plus a bland diet of chicken, rice and pumpkin has seemingly been doing the trick over the course of the week. Bloodwork and x-rays showed nothing alarming which is good. He does seem tired but I suppose I’d be tired if my belly has been upset for days. There’s been no blood since Tues night and his stool is firmer, though dark which worries me a tiny bit. As far as supplements, we stopped everything on Monday just in case but he’s been on for several months the following, all of which we started at a very gradual pace individually: Dasuquin, Apocaps , Spirulina, Myco-Immune Mushroom Extract, Vitamin A&D, Probiotics, fish oil & Hoxsey w/ boneset (chinese herbs). Anyway, thank you for taking the time to write back! I’m so appreciative of this site! Let me know if you see anything in my response that is of concern to you.
25 April 2007
Sorry for the delay, I’m just getting used to this site…
Consider subscribing to be notified of replies to topics you start, and if you need help using the forums watch this short tutorial video.